Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 20, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Oct 5, 2021, 12:49 PM MDT for Carter County, Fallon County, Montana. It took effect at Oct 6, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2021, 12:49 PM MDT (18:49 UTC)
- In effect from
- Oct 6, 2021, 12:00 PM MDT
- Expired
- Oct 6, 2021, 8:33 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Fallon County, MT
The radar
The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3657 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
983 WWUS85 KBYZ 051849 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 1249 PM MDT Tue Oct 5 2021 MTZ133-061900- /O.UPG.KBYZ.FW.A.0016.211006T1800Z-211007T0300Z/ /O.NEW.KBYZ.FW.W.0020.211006T1800Z-211007T0300Z/ Sioux Ranger District Custer National Forest- 1249 PM MDT Tue Oct 5 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY... The National Weather Service in Billings has issued a Red Flag Warning...which is in effect from noon to 9 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * IMPACTS: Low humidities, unseasonably warm temperatures, and strong gusty winds will create erratic fire behavior. * AFFECTED AREA: In Southeast MT and Northwest SD Fire Zone...133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Fallon. * WIND: South 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 15 percent. * TEMPERATURES: In the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
3 follow-up statements
645 WWUS85 KBYZ 060707 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 107 AM MDT Wed Oct 6 2021 MTZ133-070300- /O.CON.KBYZ.FW.W.0020.211006T1800Z-211007T0300Z/ Sioux Ranger District Custer National Forest- 107 AM MDT Wed Oct 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * IMPACTS: Low humidities, unseasonably warm temperatures, and strong gusty winds will create erratic fire behavior. * AFFECTED AREA: In Southeast MT and Northwest SD Fire Zone...133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Fallon. * WIND: South 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 16 percent. * TEMPERATURES: In the 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
413 WWUS85 KBYZ 062034 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 234 PM MDT Wed Oct 6 2021 MTZ133-070300- /O.CON.KBYZ.FW.W.0020.000000T0000Z-211007T0300Z/ Sioux Ranger District Custer National Forest- 234 PM MDT Wed Oct 6 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS: Low humidities, unseasonably warm temperatures, and strong gusty winds will create erratic fire behavior. * AFFECTED AREA: In Southeast MT and Northwest SD Fire Zone...133. * COUNTIES AFFECTED: In Northwest SD...Harding. In Southeast MT...Carter...Fallon. * WIND: South 15 to 25 mph with gusts up to 35 mph. * HUMIDITY: As low as 12 percent. * TEMPERATURES: In the 80s to near 90 degrees PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
392 WWUS85 KBYZ 070233 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 833 PM MDT Wed Oct 6 2021 MTZ133-070345- /O.CAN.KBYZ.FW.W.0020.000000T0000Z-211007T0300Z/ Sioux Ranger District Custer National Forest- 833 PM MDT Wed Oct 6 2021 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Winds have decreased and humidities have risen above 20 percent, allowing fire weather conditions to improve. Therefore, the Red Flag Warning has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Oct 5, 9:14 AM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 5, 9:14 AM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Billings MT
914 AM MDT Tue Oct 5 2021
.UPDATE...
Satellite imagery shows shortwave lifting thru northern MT, with
strong upper level ridging having shifted east over the central
plains. We are in the subsidence region of the departing wave,
with modest SW-W winds across our north (gusting in the teens).
Peak boundary layer winds will be in the morning, and surface wind
potential will decrease as we begin to mix later this morning.
Winds will be much lighter by mid to late afternoon. Morning obs
show very dry air still in place, with many reports of RHs in the
teens and 20s. This will evolve to min RHs of 8-12% this afternoon
as temps warm to the 80s. 90F could be reached at places like
Miles City and Baker as winds will become westerly. Daily records
will be challenged at each of our main climate stations.
Forecast is in good shape. Made minor adjustments to winds and
temps.
JKL
&&
.DISCUSSION...
Today through Wednesday night...
A short wave disturbance was tracking northeastward through
central Montana overnight producing no more than some cloudiness
across our western zones. Surface pressure gradients did tighten
over the foothills in response leading to some gap winds in the
foothills. As the wave departs to the north today that pressure
gradient will weaken and wind in the foothills will back off.
However, there will be a short period of breezy/mixed westerly
winds (20-25 mph gusts), especially for from Ingomar to Forsyth
and Miles City in the morning before decreasing in the afternoon.
Due to combination of heat (highs in 80s) and dryness (RHs down
to near 10%), this will yield another day of elevated fire danger.
Tonight will be dry, but with increasing clouds over the
Absaroka/Beartooth range as another disturbance ejects from
southwest CONUS low and tracks north into central Montana. Could
be some showers in the Beartooth/Absarokas toward early Wednesday
morning.
Wednesday will be another hot and dry day, especially for
southeastern Montana. Pacific front associated with southwestern
trough will move into the western part of the area during the
morning. This will help to cool temperatures some for Wednesday
west of Billings with a few showers lingering over the mountains.
In the meantime, southeastern Montana will be under a very warm
and dry prefrontal air mass through the day with strong southerly
flow. Temperatures will be up into the mid 80s, with relative
humidity down into the teens. Winds will be out of the south
through the day, with gusts 20 to 30 mph in the afternoon. A Fire
Weather Watch remains in place for fire zone 133 Wednesday
afternoon and evening. This covers far southeastern Montana into
Harding County, SD. The front will push through the rest of the
area Wednesday night.
A few notes...Look for southwesterly flow to bring back some
wildfire smoke into the region the next couple of days resulting
in periods of haze. Daily record high temps will be challenged
at Livingston, Billings and Miles City today. BT
Thursday through Monday...
Cooler and wetter weather is expected throughout the extended
forecast period, with two Pacific troughs crossing the region.
Temps are expected to remain above normal through the weekend,
but look to finally drop below normal early next week. Believe it
or not, normal is now in the low to mid 60s.
Rain and high elevation snow will spread west to east from
Thursday through Saturday. The best potential for accumulating
precip will come Friday night through Saturday, as a stronger lobe
of energy shifts across the region. This wave moves out of the
region Saturday night, with mainly dry conditions under shortwave
ridging progged for Sunday.
Another trough is progged into the region for the latter half of
the period, with southwest flow bringing mountain precip as early
as Sunday night. Trough/closed low will impact the region through
Wednesday, with more rain and mountain snow, and some potential
for snow extending into lower elevations. Although there is still
significant uncertainty for the latter half of the extended
period, a cooler and wetter pattern appears to continue.
Gilstad
&&
.AVIATION...
VFR conditions will prevail for the next 24 hours under strong
high pressure aloft. SW wind gusts of 20-30 knots will impact the
western foothills including KLVM. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 086 054/079 048/068 043/063 045/061 038/065 041/057
0/U 01/E 13/W 45/W 74/W 10/U 23/W
LVM 083 049/074 042/067 040/062 036/058 031/064 033/053
0/N 12/W 48/W 77/W 73/W 11/U 45/W
HDN 088 048/081 043/072 040/065 041/059 034/065 037/059
0/U 00/E 12/W 33/W 75/W 10/U 13/W
MLS 090 052/083 050/074 045/067 045/060 037/063 039/061
0/U 00/B 01/B 22/W 65/W 11/U 12/W
4BQ 089 053/084 050/074 046/068 046/057 039/061 039/061
0/U 00/B 01/U 11/B 66/W 20/U 11/B
BHK 089 050/086 050/075 046/068 046/059 037/061 039/061
0/U 00/N 01/U 12/W 66/W 21/U 11/U
SHR 087 048/081 044/074 039/067 039/057 031/063 034/061
0/U 00/B 11/B 23/W 76/W 10/U 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until 8 PM MDT this evening FOR
ZONE 117.
Fire Weather Watch in effect from Wednesday afternoon through
Wednesday evening FOR ZONE 133.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.